Alert archive / South Carolina / River Flood Warnings in 2024

River Flood Warning 15, NWS Columbia, SC

February 12, 2024Calhoun County, Richland County, South Carolina

NWS Columbia, SC issued this river flood warning at Feb 12, 2024, 11:36 AM EST for Calhoun County, Richland County, South Carolina. It took effect at Feb 13, 2024, 5:17 PM EST. It was in force for 57 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2024, 11:36 AM EST (16:36 UTC)
In effect from
Feb 13, 2024, 5:17 PM EST
Expired
Feb 16, 2024, 2:14 AM EST
In force
57 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
Minor

Counties Calhoun County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Congaree National Park (GADS1). The gauge peaked at 15.58 ft at Feb 14, 2024, 7:00 PM EST.

actionminormoderate5101502/1202/1302/1402/1502/1602/17
Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169625, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood warning went out at Feb 12, 6:31 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 12, 6:31 AM EST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
631 AM EST Mon Feb 12 2024

.SYNOPSIS...
Scattered to numerous showers and thunderstorms are likely
today in advance of an approaching low pressure system and cold
front. Multiple threats are possible during the next 24 to 36
hours including heavy rainfall and localized flooding, strong
to severe thunderstorms, and breezy conditions behind the front.
High pressure moves in for the mid-week period with the next
storm system impacting the region next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Active weather day main points...

Flood watch in effect...locally heavy rain expected through the
day into the evening. Rainfall totals 2-4 inches possible with
locally higher amounts.

Slight risk of severe thunderstorms mainly this evening across
the CSRA/southeast Midlands. Marginal risk elsewhere. Damaging
winds main threat but brief tornadoes possible, primarily in the
southeast Midlands and CSRA.

Strong gusty winds developing tonight behind a cold front which
will move through the area this evening. High probability of
sustained winds in the 20 to 30 mph with gusts to 35 mph. A few
gusts may approach 40 mph overnight.

Deep upper low over the southern Plains this morning with
subtropical jet extending from the western Gulf of Mexico
northeast across the Tennessee Valley. Deep southwest flow
aloft across the region this morning resulting in increasing
moisture flux. Precipitable water 250-275% of normal around 1.6
or higher across the much of the area. There is a frontal
boundary located in the Upstate and northern Midlands this
morning. Models suggest another surface boundary/moisture/warm
front will set up across the southern Midlands this morning and
lift north slightly during the day. This boundary may be a focus
for heavy rain. Strong isentropic lift across the area through
the day with strong southeast/south flow over the boundary. The
deterministic and ensemble guidance suggest a precip maxima in
the Midlands/CSRA. As the upper low moves toward the area the
jet will set up across the Upstate this afternoon and evening.
Strong synoptic forcing expected into the evening as a deepening
surface low moves across the western Carolinas. 850mb south-
westerly 50kt jet late this afternoon and evening. Deep layer
shear very strong possibly greater than 80kt. CAPE however
appears low mainly < 250 J/kg and likely some CIN. Shear may be
too strong given available instability. However severe threat
elevated with greatest threat ahead of the trailing cold front
in the evening. So, can't rule out a few severe thunderstorms
but SPC, NCAR neural network and HREF CAMS suggest lower threat
than previous runs. Cold front appears to move through the area
around 03z with threat shifting to the northeast. Strong gusty
winds developing behind the front and can't rule out some gusts
near 40 mph due to strong downward vertical motion in cold
advection pattern. Issued lake wind advisory. For temperatures
stayed close to NBM guidance with highs in the 60s, perhaps near
70 southeast Midlands and lows tonight in the low to mid 40s as
cold air advects into the area.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday begins with clearing skies and breezy conditions. The
Lake Wind Advisory runs through midday with the potential for
sustained west to northwest winds of 20 to 30 mph and gusts up
to 35 mph, especially near/over area lakes. The pressure
gradient weakens in the afternoon as today's storm rapidly moves
away from the region resulting in decreasing surface winds.
Despite being in a post-frontal regime, the downslope winds will
offset the CAA somewhat resulting in cooler but near normal
temperatures. High pressure will be in control of our weather on
Wednesday with lighter winds and abundant sunshine expected.
Temperatures will be similar to Tuesday due in part to rising
heights and the development of weak ridging aloft.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday should feature mostly sunny skies with warmer
temperatures as upper ridging strengthens in response to a
deepening trough over the Western CONUS. Temperatures on Friday
will be similar to Thursday as clouds increase across the
forecast area ahead of a dry cold front. The dry weather likely
continues until the next weather system moves in for the
upcoming weekend bringing cooler temperatures and another
period of unsettled weather. PoPs were again capped at 44
percent tonight due to differences in the deterministic guidance
regarding the evolution of the large scale pattern.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Expect MVFR or IFR restrictions for much of the 24 hour TAF
period.

Showers will continue to spread into the region through the
morning with deepening moisture across the area. High confidence
of MVFR/IFR ceilings and visibility.

IFR/MVFR cigs will continue through the day. Winds will be
variable as a boundary set up across the area. Guidance is
suggesting mainly east or northeast winds increasing to 10 to 15
knots this afternoon. Widespread showers to continue through
the day bringing periods of reduced visibility in heavier
showers. A cold front will approach from the west late today
and move through the region during the evening and overnight.
Still some potential for strong to severe thunderstorms ahead of
the front, but instability remains a limiting factor. Winds
will shift to southwest after 00z with gusts to near 30 kts by
06z Tuesday. Ceilings may improve toward end of taf period but
confidence low at this time.

EXTENDED AVIATION OUTLOOK...Gusty winds likely behind the front
for Monday night and Tuesday. No significant impacts Wednesday
through Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch through this evening for GAZ040-063>065-077.
     Lake Wind Advisory from 7 PM this evening to 1 PM EST Tuesday
     for GAZ040-063>065-077.
SC...Flood Watch through this evening for SCZ016-018-020>022-
     025>031-035-037-038-041-115-116-135>137.
     Lake Wind Advisory from 7 PM this evening to 1 PM EST Tuesday
     for SCZ016-018-020>022-025>031-035-037-038-041-115-116-
     135>137.

&&
Hazardous weather outlook, Feb 12, 4:35 AM EST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Columbia SC
435 AM EST Mon Feb 12 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-130945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
435 AM EST Mon Feb 12 2024

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
TUESDAY...

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Lake Wind Advisory.

Scattered to numerous showers and thunderstorms are likely
today in advance of an approaching low pressure system and cold
front. Multiple threats are possible including heavy rainfall and
localized flooding, strong to severe thunderstorms, and windy
conditions behind the front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 2:32 AM ESTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more12 hr
Feb 12, 11:36 AM ESTRiver Flood WarningCAEOrangeburg21 days
Feb 12, 11:36 AM ESTRiver Flood WarningCAECalhoun, Lexington, Richland5 days
Feb 12, 11:36 AM ESTRiver Flood AdvisoryCAELexington, Richland32 hr
Feb 12, 12:51 PM ESTAreal Flood AdvisoryCAEAiken, Edgefield3 hr
Feb 12, 2:06 PM ESTWind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more17 hr
Feb 12, 2:33 PM ESTAreal Flood AdvisoryCAEMcCormick110 min
Feb 12, 3:07 PM ESTRiver Flood WarningCAEEdgefield, McCormick50 hr

Nearby

River Flood Warnings in South Carolina, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.